Background: Gastrointestinal tract (GI) complications associated with nonsteroidal anti-inflammatory drug (NSAID) use are the most common serious adverse drug reactions in the United States. Nonsteroidal anti-inflammatory drugs cause both minor GI side effects such as abdominal pain and vomiting and serious GI events such as ulcers and bleeding. This study evaluates the event rates for all NSAID-induced GI complications in patients with rheumatoid arthritis, describes the time course of these events, and evaluates the role of prophylactic therapy with antacids and H2 receptor antagonists.
Methods: We studied 1921 patients with rheumatoid arthritis from 8 ARAMIS (Arthritis, Rheumatism, and Aging Medical Information System) centers. Patients were selected for the study if they were treated with NSAIDs and had at least 2.5 years of observation available. Information on GI complications attributed to NSAIDs was obtained from validated patient self-reports collected every 6 months and supplemented by review of hospital records for all hospitalizations.
Results: Approximately 15% of the 1921 patients reported an NSAID-induced GI side effect during the 2.5 year observation period. Forty-two patients had a serious GI complication requiring hospitalization; 34 of these 42 patients did not have a preceding GI side effect. Patients who were taking antacids and H2 receptor antagonists did not have a significantly lower risk for serious GI complications than did those not taking such medications. Asymptomatic patients taking these medications had a significantly higher risk for GI complications compared with those who did not take these medications (standardized odds ratio, 2.14;95% confidence interval, 1.06-4.32).
Conclusions: A large majority of patients with serious GI complications do not have preceding mild side effects. Prophylactic treatment with antacids and H2 receptor antagonists is of questionable value and may increase the risk for subsequent serious GI complications.